Diarrhea Tx

Discussion in 'Step I' started by path800, May 15, 2014.

  1. SDN is made possible through member donations, sponsorships, and our volunteers. Learn about SDN's nonprofit mission.
  1. path800

    path800

    Joined:
    May 15, 2014
    Messages:
    6
    Status:
    Medical Student
    A 17-year-old boy comes to the emergency
    department because of severe thirst and
    weakness and a 4-kg (8.8-lb) weight loss
    over the past 36 hours. He began having
    voluminous painless watery diarrhea on the
    airplane while returning from a trip to
    Thailand 36 hours ago. He has not vomited.
    While supine, pulse is 110/min and blood
    pressure is 110/60 mm Hg. While standing,
    pulse is 170/min and blood pressure is
    70/40 mm Hg. His abdomen is nontender
    and bowel sounds are increased. Which of
    the following treatments is most appropriate
    at this time?
    (A) Ciprofloxacin
    (B) Doxycycline
    (C) Exploratory laparotomy
    (D) Potassium chloride
    (E) Rehydration
    (F) Trimethoprim-sulfamethoxazole

    Seem to be cholerae infection. Ans is E. Why not D? The first sentence said he has weakness. I thought he needs to receive both potassium and water.
     
  2. SDN Members don't see this ad. About the ads.
  3. notbobtrustme

    notbobtrustme Crux Terminatus Banned Account on Hold 2+ Year Member

    Joined:
    Jun 28, 2011
    Messages:
    3,488
    Status:
    Medical Student
    he has weakness because he's been blowing liquids out his butt for the past 2 days.

    rehydration will correct all the problems until he can clear the cholera toxin
     
  4. MilkIsGood

    MilkIsGood 7+ Year Member

    Joined:
    Nov 13, 2008
    Messages:
    1,031
    Status:
    Resident [Any Field]
    dont think so hard. cholera = rehydrate
     
  5. CherryRedDracul

    CherryRedDracul 2 Chainz Muscular Dystrophy 2+ Year Member

    Joined:
    Oct 12, 2012
    Messages:
    1,213
    Location:
    North America
    Status:
    Resident [Any Field]
    Verified
    Physician
    Rehydration = mix of electrolytes, liquids, and sugars. If you treated him with potassium chloride with rehydrating first, you risk putting him in a hyperkalemic state.

    People with diarrhea lose bicarbonate and K+ (and all the other electrolytes), and in severe cases such as in cholera, there is often enough bicarbonate lost to cause metabolic acidosis. And one of the ways the body compensates for metabolic acidosis is by sucking H+ into cells in exchange for K+. So K+ concentration appears to be in the normal range despite heavy total body losses. Adding more potassium on top of that puts the patient at risk for hyperkalemia unless you rehydrate first. After rehydration, you may see the hypokalemia emerge and then you can correct it.

    But first step should be rehydration.
     
    Last edited: May 15, 2014
    NeuroLAX and path800 like this.
  6. Diggidy

    Diggidy 7+ Year Member

    Joined:
    Jan 20, 2009
    Messages:
    1,165
    Status:
    Medical Student
    Just FYI -- Potassium Chloride is what they use to end someone's life during lethal injection. You sure you want to give that to a kid who's dehydrated?
     

About the ads

Similar Threads
  1. lsu1000
    Replies:
    6
    Views:
    1,102
  2. DrPak
    Replies:
    14
    Views:
    1,514
  3. Cowboy DO
    Replies:
    4
    Views:
    795
  4. ffpickle
    Replies:
    15
    Views:
    1,922
  5. adagio
    Replies:
    10
    Views:
    1,522
Loading...

Share This Page